JRA.... Journal of a Radical Arthritis Chick

Here I give advice, speak of my experiences and give information to those who want to better understand Rheumatoid Arthritis. I am NOT a medical professional, and you should always seek advice from a doctor.

My Photo
Name:
Location: MA, United States

Hello everyone! I am 28 years old and was diagnosed with JRA (Juvenile Rheumatoid Arthritis) when I was just 3 years old. I've had my battles with this disease over the years, and have decided to create a blog. I want to share my stories and adivce with other RA chicks, or anyone interested, to raise awareness and get insight from others. Feel free to comment/question me about anything. Thanks, and I hope you enjoy!

Tuesday, June 28, 2011

A breath of Remicade

Medication blog #4: Remicade

Trying to remember the dates of all the medications I've taken is tough, so I apologize if I can't remember correctly! 23 years of medications is way too many, haha!  I took Remicade after Enbrel, so if I remember correctly that was about 2004ish.  Remicade is given intravenously (IV) over the course of a few hours.  I was still a patient at Children's Hospital in Boston at the time, so the medication was given there in this special room where other children also received IV medications.  I took the Remicade without problem for a few months, I can't remember exactly how long (I want to say about 4 or so).  After the few months, I was sitting in the chair with the Remicade in me for a little while, when I felt my face get real hot and tight... my throat was closing and I couldn't breath.  I turned to my mom, who was with me, and she had a look of horror on her face and ran to the nurse.  I started to black out a bit with about 4 or 5 nurses around me doing everything they could to help me.  Come to find out, I had went into anaphalytic shock.  Probably one of the most scary moments of my life.  They paged my doctor and he came down to check on me.  He said it was odd that I'd have a reaction now after so many months, so he asked if I wanted to wait an hour to calm down and then try again.  I agreed.  He stayed with me, and we tried again.  Same thing happened!  He asked if maybe we could wait a week and try again (silly as it sounds, we were trying to be sure it wasn't an anxiety attack or anything else).  So again, I agreed.  The next time they gave me Tylenol and Benadryl; the Benadryl was given through IV, to calm me down.  Low and be-hold, it happened again.  So, it is definitely true that I am allergic to Remicade.  It may sound crazy for me to have tried two more times, but it is so difficult to find a medication for me that works, we exhaust all possible avenues before completely stopping one and moving on to another.  This is a very rare side effect, so don't be discouraged if this medication is a possibility for you -- I've know many RAers who are on Remicade and have had wonderful success with it.  Now, let's discuss what Remicade is, and other possibly side effects.

Remicade is in a category of medications known as a biologic, which is when products in the medication is derived from living sources such as humans and animals.  It is in a sub-class known as tumor necrosis factor-alpha (TNF-alpha) inhibitors. It works by blocking the action of TNF-alpha, a substance in the body that causes inflammation.  It is used to treat a number of auto-immune diseases such as Rheumatoid Arhtitis, Crohn's disease, ulcerative colitis, psoriasis, and more.  Remicade is used to control symptoms, it is not a cure for any of these diseases. 
Remicade can cause various side effects, and can occur up to 2 hours after you received your medication.  Usually where your IV is administered, the nurse or doctor will keep you for a little longer after the medication is given to watch for any side effects that may occur.  Common side effects are stomach pain, nausea, heartburn, headache, runny nose, back pain, white patches in the mouth, vaginal itching, burning, and pain or other signs of a yeast infection.   Serious side effects include any type of rash, including a rash on the cheeks or arms that gets worse in the sun, chest pain, swelling of the feet, ankles, stomach, or lower legs, sudden weight gain, shortness of breath, blurred vision or vision changes, weakness in arms or legs, muscle or joint pain, numbness or tingling in any part of the body, seizures, yellowing of the skin or eyes, dark colored urine, loss of appetite, pain in the upper right part of the stomach, unusual bruising or bleeding, blood in stool, pale skin, red, scaly patches or pus-filled bumps on the skin.  *As with all medications, this is not a complete list.  If you experience any kind of side effect either while at the hospital or at home, it is important to contact your doctor as soon as possible in case of a serious allergic reaction.*

Remicade can also lower your ability to fight off infection, as with every other auto-immune treatment. It's important that if you do get sick, to speak to your doctor right away.  Some infections require you to skip your infusion until the infection goes away. 

Remicade didn't work for me, unfortunately I had that rare reactions which seems to happen a lot to me.  Always discuss different options of medications with your doctor, there are so many options out there!  Stay tuned for more medicine blogs coming up as I continue the medicine blogs series.  As always, thanks for reading and for those who don't know, you can now "Like" my blog on Facebook!! Here is the direct link: https://www.facebook.com/pages/JRA-Journal-of-a-Rheumatoid-Arthritis-Chick/123301637755084


Labels: ,

1 Comments:

Blogger Deb aka murphthesurf said...

I am surprised that your doctor would have even went for try #3. One would have been enough in my humble, non medical opinion. Particularly because this type of reaction requires serious intervention to curtail the reaction. I have had bad allergic reactions to many of the ra meds and I no longer go for try #2 even. But this is me. I am at the ra journey for 13 years now and find I know my body by now and I trust what my body is telling me. I hope you find a way to work with your ra and one that you can live with without med allergies. Do you by chance carry an epi-pen with you? You might want to for a "just in case situation". Problem with med reactions they can happen anywhere and at any time. I was on a med for a couple years and then one day...blame...bad allergic reaction. Who woulda thought...not me.

June 28, 2011 at 11:18 AM  

Post a Comment

Subscribe to Post Comments [Atom]

<< Home